MAUDE Adverse Event Report: BIOMÉRIEUX, SA. VITEK MS PRIME - 423281

BIOMÉRIEUX, SA. VITEK MS PRIME - 423281
Model Number 423281
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Code f2303 has been selected because users had to take preventive antibiotics following potential exposure to brucella species.Medication was therefore required as preventive treatment.
 
Event or Problem Description
Intended use: vitek® ms prime is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms prime system is a qualitative in vitro diagnostic device indicated for use inconjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial and fungal infections.Issue description: a customer in the (b)(6) notified biomérieux of misidentification as brucella species when using vitek ms prime instrument (ref.423281, serial number: (b)(4).Customer indicated that during the last week, they received two (2) identifications as brucella with 80% and 99% of confidence but neither isolate was actually brucella.Customer indicated that two members of the staff were prescribed prophylactic antibiotics until they had the specialist lab results back to be sure of the correct identification.Biomérieux customer service indicated that a customer communication was previously issued to inform customers about potential misidentification as brucella spp with vitek ms kb3.2.Thus far, reported incorrect organism identifications have been related to degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue will be resolved with the next vitek ms kb v3.3.At the time of assessment, there was no indication or report from the customer that this event led to any adverse event related to any patient's state of health.Two users were prescribed prophylactic antibiotics since they were presumed to have been potentially exposed to brucella.An investigation has been initiated.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint of misidentification as brucella species when using vitek ms prime instrument (ref.: (b)(4), serial number : (b)(6)).Investigation: complaint trend analysis: global customer service (gcs) performed a complaint trend analysis for the period from august 2022 to october 2022 and did not identify the customer's issue as a trend for the vitek ms prime.Fine tuning: according to the vilink alert tool criteria, no fine tuning was needed during the tests made on 26 oct 2022.Spot preparation quality: the customer¿s spot preparation quality was not optimal.The calibrator ¿all peaks¿ values were heterogeneous.Knowledge base (kb) review: the expected identification is unknown because no reference method was used to confirm the expected identification.Customer data analysis: analysis of sample files shows that number of all peaks were low (45 and 53 peaks).This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator¿).Root cause: the investigation determined the likely cause to be non-optimal spot preparation.Related to the spot picture, the deposit seems to be thin.Conclusion: the misidentification is likely due to non-optimal spot preparation quality.Local customer service (lcs) has been requested to provide the customer with additional training materials to help improve spot preparation technique.Related to the misidentification as brucella, the incorrect organism identifications are associated with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue will be fixed with the next vitek ms kb v3.3.

Brand Name
VITEK MS PRIME - 423281
Common Device Name
VITEK MS PRIME - 423281
Manufacturer (Section D)
BIOMÉRIEUX, SA.
3, route de port michaud
la balme les grottes 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX, SA
3, route de port michaud
la balme les grottes 38390
FR   38390
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key15753396
Report Number9615754-2022-00124
Device Sequence Number2917972
Product Code QBN
UDI-Device Identifier03573026611422
UDI-Public03573026611422
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K212461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number423281
Device Catalogue Number423281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer11/24/2022
Initial Report FDA Received Date11/08/2022
Supplement Report FDA Received Date12/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown